COCA Clinical Action: Outbreak Alert Update: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use

View this email as a webpage: https://content.govdelivery.com/accounts/USCDC/bulletins/21e1a0f

COCA Clinical Action Banner

Outbreak Alert Update: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use 

Summary

This COCA Clinical Action updates the message sent on April 23, 2018: https://content.govdelivery.com/accounts/USCDC/bulletins/1eb9503

Since the index case of hypocoagulopathy associated with synthetic cannabinoids use was identified on March 8, 2018, in Illinois, at least 320 more people have presented to healthcare facilities with serious bleeding and strikingly abnormal coagulation profile. The largest number of patient presentations were in Illinois, followed by Wisconsin, Maryland, Missouri, Florida, North Carolina, Indiana, Pennsylvania, Kentucky, Virginia, and West Virginia. Laboratory investigation confirmed brodifacoum exposure in at least 150 patients. There have been at least eight (8) fatalities. Since the last COCA Clinical Action update, two (2) new clinical scenarios have emerged:

  • Several repeat blood brodifacoum concentrations are higher than the initial blood concentrations.
  • At least one patient has become pregnant since starting outpatient oral Vitamin K1 treatment.

What Do Health Care Providers Need to Do?

Healthcare providers should be aware that some patients have resumed using synthetic cannabinoid products containing brodifacoum while on oral vitamin K1 therapy. The consequences of re-exposure to brodifacoum include:

  • Risk of life-threatening hemorrhage.
  • Oral vitamin K1 dosing may need to be increased.
  • Oral vitamin K1 treatment duration may need to be extended.

Healthcare providers should:

  • Ask all patients who are on oral vitamin K1 therapy about resuming or ongoing synthetic cannabinoids use.
  • Counsel against resuming or ongoing synthetic cannabinoids use, and refer patients to the Substance Abuse and Mental Health Services Administration (SAMHSA) national helpline number, 1-800-662-HELP(4357), as well as substance abuse counseling.
  • Advise that patient’s current oral vitamin K1 dosing may not prevent recurrent hypocoagulopathy from re-exposure to brodifacoum in synthetic cannabinoid products, and the duration of oral vitamin K1 treatment may need to be extended.
  • Check coagulation profile (e.g., INR and PT) in any patient on oral vitamin K1 treatment who develops signs or symptoms of hypocoagulopathy.

Healthcare providers should be aware that pregnancies in patients who are on oral vitamin K1 treatment for brodifacoum toxicity are high-risk pregnancies. Brodifacoum crosses the placenta. Both mother and fetus are at risk for serious bleeding. Although the teratogenicity of brodifacoum is not well defined, its structure is similar to warfarin, a known teratogen, and raises a structural alert for teratogenicity.

Healthcare providers should:

  • Ask all patients of childbearing age who are on oral vitamin K1 therapy about the possibility of being pregnant.
  • Counsel about reliable contraceptive techniques.
  • Perform periodic pregnancy testing.
  • Refer pregnant patients for high-risk pregnancy management and follow-up.

Contact your local Poison Information Center (1-800-222-1222) for questions on diagnostic testing and management of these patients.

Report any patient with recurrent hypocoagulopathy associated with resuming/ongoing synthetic cannabinoids use or any patient that became pregnant while on oral vitamin K1 treatment for brodifacoum toxicity to your local health department.